Night sweats even after on medication for a few years

I have had hypothyroidism since I've been 17 and I am now 23, but I have been on levothyroxine of 25mg for a few years now and get my thyou'd checked 1 to 2 times a year. The problem is that I still get night sweats at least once a week. Not sure if I should have my medication checked or get it changed or if night swear are normal with the meds.

6 Replies

oldestnewest
  • dancerkay1 25mcg is a starter dose for newly diagnosed hypo patients. It's normal for doctors to re-test 6-8 weeks after starting Levo, increase meds, re-test after another 6-8 weeks, adjust meds again, until a dose is reached that alleviates symptoms. Did your doctor not do this?

    Please go to your surgery and get a print out of your test results. You are legally entitled to have these under the Data Protection Act although you may be charged a small amount for printing. Once you've got them make a new thread and post your results with reference ranges and members can help.

    If you are due a new test then ask for the following

    TSH

    FT4

    FT3

    TPO antibodies

    TG antibodies (they probably don't do this)

    Vit D

    B12

    Ferritin

    Folate

    The vitamin and mineral tests will show if you have any deficiencies. They all need to be at optimal levels (not just in range) for thyroid hormone to work properly.

  • Thank you for all of your help. I'm goingto contact the doctor on monday

  • Your dose of 25mcg is too low, usual starting dose is 50mcg with 25mcg increments until you feel well. We have to read and learn in order to get better.

    Before blood tests and levo were introduced, we were diagnosed upon symptoms and given doses between 200 and 400mcg of Natural Dessicated Thyroid Hormones. Nowadays, its gone seriously wrong the other way, too little unless you are very frail with heart disease.

    The blood test (fasting but you can drink water) and should be the earliest possible and allow 24 hour gap between your last dose of levo and the test and take it afterwards. This keeps the TSH at its highest as doctors only take note of it and not our symptoms.

    Always take thyroid hormones on an empty stomach with a full glass of water and don't eat for about an hour as food can interfere with the uptake.

    Ask your GP for a full thyroid function test, TSH, T4, T3, Free T4, Free T3 and antibodies, also Vit B12, Vit D, iron, ferritin and folate as we can be deficient and can cause symptoms too. If he asks why say you are now taking an interest in how to remove all clinical symptoms and taking advice from the NHS Choices for help and advice TUK.

    Always get a print-out of your results with the ranges for your own files and post if you have a query.

  • From personal experience of being on levo I am really cold, especially in bed. I frequently take my temperature and it is very low. I get my bloods tested and dosage checked at least every 12 weeks.

    Good luck.

  • jonesy - low temperature is a sign of hypothyroidism.

    I wonder if you may be undermedicated. Post your results (in a new post) with ranges for people to comment.

    Doctors have a habit of thinking that 'within range' or 'normal' is good enough, when what you need is 'optimal'.

  • You are stating clinical symptoms of hypothyroidism, i.e. cold, low temp etc. That's due to the stupid dose the doctor has given you.

    You should have a blood test (I've given tips above) every six/8 weeks till you have no clinical symptoms and we need results and ranges to be posted otherwise we cannot have enough info to respond. If we have too low a dose we can develop other more serious illnesses due to the inability of doctors to know how best to treat patients. We have to learn ourselves.

You may also like...